Alert archive / Missouri / Tornado Warnings in 2022

Tornado Warning 28, NWS Quad Cities, IA

September 18, 2022Scotland County, Missouri

NWS Quad Cities, IA issued this tornado warning at Sep 18, 2022, 8:48 PM CDT for Scotland County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2022, 8:48 PM CDT (01:48 UTC)
Expired
Sep 18, 2022, 9:45 PM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 188 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:00 PM CDTHAIL 2Memphis, MO
Sep 18, 9:04 PM CDTHAIL 1.25Memphis, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

009 
WFUS53 KDVN 190148
TORDVN
MOC199-190245-
/O.NEW.KDVN.TO.W.0028.220919T0148Z-220919T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
848 PM CDT Sun Sep 18 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Scotland County in northeastern Missouri...

* Until 945 PM CDT.
    
* At 848 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Downing, or 9 miles west of Memphis, moving east
  at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Crawford and Bible Grove around 855 PM CDT.
  Memphis Memorial Airport around 900 PM CDT.
  Memphis and Scotland County Fairgrounds around 905 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Spillman Mound, Rutledge, Arbela, Sand Hill, South Gorin, Granger and
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4056 9235 4052 9194 4030 9195 4030 9222
      4035 9235
TIME...MOT...LOC 0148Z 288DEG 26KT 4046 9235 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Uttech
5 follow-up statements
765 
WWUS53 KDVN 190155
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
855 PM CDT Sun Sep 18 2022

MOC199-190245-
/O.CON.KDVN.TO.W.0028.000000T0000Z-220919T0245Z/
Scotland MO-
855 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SCOTLAND
COUNTY...
    
At 855 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Crawford, or near Memphis, moving east at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Memphis Memorial Airport around 900 PM CDT.
  Memphis and Scotland County Fairgrounds around 905 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Spillman Mound, Rutledge, Arbela, Sand Hill, South Gorin, Granger and
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4054 9235 4050 9194 4030 9195 4030 9222
      4035 9235
TIME...MOT...LOC 0155Z 288DEG 26KT 4044 9229 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Uttech
609 
WWUS53 KDVN 190206
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
906 PM CDT Sun Sep 18 2022

MOC199-190245-
/O.CON.KDVN.TO.W.0028.000000T0000Z-220919T0245Z/
Scotland MO-
906 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR SOUTHERN
SCOTLAND COUNTY...
    
At 906 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Spillman Mound, or near Memphis, moving southeast at
30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Spillman Mound around 915 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Rutledge, Sand Hill and South Gorin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4049 9235 4046 9194 4030 9195 4030 9222
      4035 9235
TIME...MOT...LOC 0206Z 297DEG 26KT 4037 9220 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Uttech
767 
WWUS53 KDVN 190216
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
916 PM CDT Sun Sep 18 2022

MOC199-190245-
/O.CON.KDVN.TO.W.0028.000000T0000Z-220919T0245Z/
Scotland MO-
916 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN SCOTLAND COUNTY...
    
At 916 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sand Hill, or 8 miles south of Memphis, moving
southeast at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rutledge around 920 PM CDT.
  South Gorin around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4044 9217 4044 9194 4030 9195 4030 9222
      4036 9221
TIME...MOT...LOC 0216Z 297DEG 26KT 4034 9212 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Uttech
615 
WWUS53 KDVN 190223
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
923 PM CDT Sun Sep 18 2022

MOC199-190245-
/O.CON.KDVN.TO.W.0028.000000T0000Z-220919T0245Z/
Scotland MO-
923 PM CDT Sun Sep 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN SCOTLAND COUNTY...
    
At 923 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rutledge, or 11 miles northeast of Edina, moving
southeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Scotland County, including the following locations...
Sand Hill and Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4043 9208 4042 9194 4030 9195 4030 9216
      4036 9213
TIME...MOT...LOC 0223Z 297DEG 27KT 4031 9205 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Uttech
357 
WWUS53 KDVN 190238
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
938 PM CDT Sun Sep 18 2022

MOC199-190248-
/O.EXP.KDVN.TO.W.0028.000000T0000Z-220919T0245Z/
Scotland MO-
938 PM CDT Sun Sep 18 2022

...THE TORNADO WARNING FOR SOUTHEASTERN SCOTLAND COUNTY WILL EXPIRE
AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.

LAT...LON 4043 9208 4042 9194 4030 9195 4030 9216
      4036 9213
TIME...MOT...LOC 0238Z 288DEG 26KT 4028 9192 

$$

Uttech

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 6:09 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 18, 6:09 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
Issued by National Weather Service La Crosse WI
609 PM CDT Sun Sep 18 2022

.SYNOPSIS...
Issued at 320 PM CDT Sun Sep 18 2022

Cold front pushing into northeast and western IA with very warm
and unstable airmass ahead of the front. Bulk shear of 55 kt
continues to spread eastward across IA with SBCAPE of 3500 J/kg
and steepening lapse rates. A strong short wave, seen on water
vapor movie loops, was diving into the northern Plains will
increase the mid level winds to 50+ kt across the area. LLJ will
also be increasing to 40+ kt this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Sep 18 2022

Key messages:

1) All modes of severe expected this evening into the overnight
   hours. Several tornadoes, possibly strong, giant hail (>2 inch
   dia), and damaging winds. In addition, there is a flash flood
   threat in our southern counties.

2) The severe threat will ramp up after dark which makes it
   potentially more dangerous.

3) Please have multiple ways to receive warnings.

Tonight: Strong parameters coming together for a significant
severe event for mid Sept. HRRR/NAMNEST ramp up the supercells by
7 pm then progressing to the south and east. The main area for
severe storms looks to be from the I-80 corridor southward into
northeast MO. After midnight, thunderstorms with large hail may
continue after midnight in our southern counties. Also, models
have been consistent showing backbuilding/training of storms in
our southern counties well into the overnight hours (flash flood
watch in effect). A weakening cold front will push through the cwa
with winds becoming north to northeast. Lows will range from the
mid 50s at Independence to the mid to upper 60s in our south.

Monday: The front looks to stall in or near the cwa or wash out as
it runs into a building hot dome to our south. Still humid in our
southern counties while less humid in the north. Highs will be in
the upper 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Sep 18 2022

Monday night through Tuesday night...upper high remains centered
over Texas and Oklahoma with broad ridging over the Great Plains.
A weak wave topping the ridge may bring a chance of showers and
storms Monday night over northeast IA and northern IL. Warmest
day of the week will be Tuesday, with highs in the upper 80s/low
90s. Heat indices will be a few degrees warmer in the middle 90s.

Wednesday-Sunday...a strong wave near the US Canada border will
drag a cold front through the Midwest just in time to begin the
Fall season. Models have come in a little faster with this fropa
and as a result Wednesday will be cooler and windy. 1000-500mb RH
progs continue to be meager along the front. Nonetheless, slight
chance/chance PoPs are forecast for a few scattered showers/storms
along the front. A much cooler and less humid airmass will bring
high temperatures in the 60s for the end of the work week. Lows in
the upper 40s/low 50s are forecast. Near to below normal temps
next weekend with highs in the upper 60s to lower 70s and lows
in the upper 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Sep 18 2022

Two aviation related focus items for tonight.

Main concern for tonight is impact of expected convection as wave
and associated cold front moves through. Storm risk is relatively
limited to areas along and south of I80 so will likely see at least
a brief period where MVFR to briefly IFR conditions could prevail in
areas of stronger storms. KBRL has highest risk and confidence for
prolonged impact depending on evolution of convective complex.

As convective risk wains overnight, ceilings should become VFR area
wide but will have to watch for development of any fog. This could
bring MVFR conditions into morning hours Monday.

&&

.HYDROLOGY...
Issued at 320 PM CDT Sun Sep 18 2022

Headlines: Flash flood watch in effect 7 pm this evening until
7 am Monday morning. This is for our southern counties.

Flash flood watch in effect in our southern counties as 1-3 inches
of rain fell last night. The highest amount was 3 inches near
Keosauqua in southeast Iowa. We are expecting intense storms later
this evening, then models suggest backbuilding/training storms
going well into the overnight hours. With PWAT's over 2 inches
this historically has proven to cause intense rainfall with
additional rain amounts tonight of 2-4 inches. Be especially
cautious at night when it is harder to recognize flood dangers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 7 PM CDT this evening through Monday morning
     for Jefferson-Lee-Van Buren.

IL...Flood Watch from 7 PM CDT this evening through Monday morning
     for Hancock.

MO...Flood Watch from 7 PM CDT this evening through Monday morning
     for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Shea/ARX
HYDROLOGY...Haase
Hazardous weather outlook, Sep 18, 3:28 AM CDT, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 AM CDT Sun Sep 18 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 AM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced risk of severe thunderstorms late this
afternoon and evening for areas south of a line from Belle Plaine
Iowa through the Quad Cities. All severe weather hazards will be
possible including large hail, damaging wind, and a few tornadoes.
In addition, heavy rain may bring a localized flash flood threat
to southeast Iowa, northeast Missouri, and west central Illinois.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Hot and humid conditions are forecast Tuesday, with afternoon
heat indices in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight.

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:19 PM CDTTornado WarningDVNClark, Scotland41 min
Sep 18, 8:30 PM CDTSevere Thunderstorm WarningDVNClark, Scotland45 min
Sep 18, 9:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNClark, Scotland19 min
Sep 19, 12:49 AM CDTSevere Thunderstorm WarningDVNClark56 min
Sep 19, 2:33 AM CDTSevere Thunderstorm WarningDVNClark13 min

Nearby

Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.